Case Report: Neurotoxicity With Acyclovir In Dialysis Patient

Share this content:
Case Report: Neurotoxicity With Acyclovir In Dialysis Patient
Case Report: Neurotoxicity With Acyclovir In Dialysis Patient

HealthDay News — Acyclovir-induced neurotoxicity should be considered a risk for patients with herpes zoster on hemodialysis, according to a case report published in the Journal of Dermatology.

Reiko Kageyama and Hideo Hashizume, MD, PhD, from the Shimada Municipal Hospital in Japan, document the case of a 75-year-old man with chronic renal failure who had been on hemodialysis for 2 years and presented with sudden appearance of erythema with multiple blisters on his right T1-T2 dermatomes. The patient complained of headache and pain in his right arm and was diagnosed with herpes zoster.

The researchers note that the patient was admitted for herpes zoster treatment. After two intravenous doses of 125 mg acyclovir per day, initiated on successive days, as recommended by the manufacturer's data sheet, the patient suddenly complained of visual hallucinations and dysarthria and dyskinesia of the arms and legs. The patient had slurred speech and intact cranial nerves on neurological examination. No specific findings were seen on brain computed tomography and magnetic resonance imaging; normal blood sugar levels and no ammonemia were seen on laboratory examination. Acyclovir was immediately discontinued and the patient's neurological symptoms improved; 3 days later his clinical symptoms disappeared completely.

"The dosing recommended by the manufacturer's data sheet does not consider prevention of acyclovir-induced neurotoxicity," the authors write. "This highlights the importance of careful clinical monitoring in renal failure patients with herpes zoster who are receiving even the recommended acyclovir dosing regimen."

Reference

  1. Kageyama R, Hashizume H. Neurotoxicity induced by the recommended acyclovir dosing in a dialysis patient with herpes zoster: A case letter. J Dermatol. 2015; doi:10.1111/1346-8138.13196.
You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters



CME Focus